Virginia, 2003

Winter Storm in Virginia, December 4 to 5, 2003

December 4 to 5, 2003 · NWS RNK · 7 events in 7 counties and zones

Snow, sleet and freezing rain fell late on the 4th into early on the 5th. Snow and sleet accumulations ranged from 3 to 6 in Bedford county, 4 to 6 inches in Rockbridge and Botetourt counties, and 5 to 7 inches in Alleghany and Craig counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow, sleet and freezing rain fell late on the 4th into early on the 5th. Snow and sleet accumulations ranged from 3 to 6 in Bedford county, 4 to 6 inches in Rockbridge and Botetourt counties, and 5 to 7 inches in Alleghany and Craig counties. Ice accretions of a 1/4 inch of an inch in Campbell and Buckingham counties downed trees and resulted in several traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 4:10 AM EST, 50 minutes earlier.

Area forecast discussion, Dec 4, 4:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
410 AM EST THU DEC 4 2003

.DISCUSSION...

ECHOS FILLING IN ON RADAR WITH OBS SHOWING PCPN REACHING THE GROUND
AS SNOW UP TO THE NC/VA BORDER. STG WEDGE IS IN PLACE AND WILL HOLD
UNTIL LATE FRIDAY. PCPN WILL CONT TO SPREAD N THIS MORNING. MODEL
TEMP PROFILES AND GSO 06Z SOUDING SHOW MOST AREAS WILL START AS S/IP
WITH THE FAR WRN PARTS OF SMYTH AND TAZEWELL ABV FREEZING. ETA
SHOWING MORE WARM AIR ALOFT BY THE END OF THE DAY BUT EVEN GFS FCST
SOUDINGS STILL SUPPORT CHANGE OVR TO ZFRA DURING THE AFTN.

STG FORCING AND MORE QPF EXPECTED OVERNIGHT...AND SINCE MOST OF THIS
WL BE FREEZING RAIN...HAVE EXPANDED THE WINTER STORM WARNING. AREAS
ON TE FRINGE OF THE WEDGE WILL GO ABOVE FREEZING THIS AFTN AND NOT
DROP BACK UNTIL LATE TNGT. HAVE LEFT THESE COUNTIES IN AN ADVISORY.

AFT FRI MORN GOING WITH SLOWER GFS TIMING WHICH BRINGS WINDS AROUND
TO NW BY SAT MORN WITH GOOD CAA. GOOD LIFT AND DYNAMICS FRI
NGT...ESPECIALLY IN THE MOUNTAINS SO WILL ISSUE A WINTER WEATHER
OUTLOOK TO HIGHLIGHT THE POTANTIAL FOR MORE SNOW. BY SUN MORN CLOSED
UPPER LOW FAR ENOUGH N AND E OF FA TO REMOVE POPS.

NO CHANGES LATER PERIODS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...WINTER STORM WARNING TODAY AND TONIGHT FOR NCZ001>004-018>020.
     WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR NCZ005>006.

VA...WINTER STORM WARNING TODAY AND TONIGHT FOR
     VAZ010>024-032>035-043-047.
     WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR
     VAZ007-009-058>59.

WV...WINTER STORM WARNING TODAY AND TONIGHT FOR WVZ044-045.
     WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR WVZ042-043.

&&

AMS
Hazardous weather outlook, Dec 3, 6:35 AM EST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EST WED DEC 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-WVZ042-
031100-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CASWELL NC-FLOYD VA-
FRANKLIN VA-GILES VA-GRAYSON VA-HALIFAX VA-HENRY VA-MERCER WV-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKINGHAM NC-SMYTH VA-STOKES NC-SURRY NC-TAZEWELL VA-WATAUGA NC-
WILKES NC-WYTHE VA-YADKIN NC-
635 AM EST WED DEC 3 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT THROUGH THURSDAY
NIGHT.

SNOW OR SLEET WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT TONIGHT
AND SPREAD NORTHEAST THURSDAY MORNING...GRADUALLY CHANGE OVER TO
MAINLY FREEZING RAIN BY NOON THURSDAY.  THE FREEZING RAIN WILL
CONTINUE INTO THURSDAY NIGHT...CHANGING TO RAIN IN MOST AREAS DURING
THE MORNING FRIDAY.

AN INCH OF SNOW AND SLEET MAY ACCUMULATE BEFORE CHANGING OVER TO
ICE. SIGNIFICANT ACCUMULATIONS OF A QUARTER TO A HALF INCH OF ICE
ARE POSSIBLE. THAT AMOUNT OF ICE ACCUMULATION COULD DOWN TREE LIMBS
AND CAUSE WIDESPREAD POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

INFORMATION ON SNOW AMOUNTS AND ICE ACCUMULATION WILL BE NEEDED FROM
SPOTTERS.

VAZ018>020-023-024-034-035-045>047-059-WVZ043>045-031100-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-CRAIG VA-
GREENBRIER WV-MONROE WV-ROCKBRIDGE VA-SUMMERS WV-
635 AM EST WED DEC 3 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN EFFECT FOR THURSDAY MORNING TO FRIDAY
MORNING.

SNOW OR SLEET WILL DEVELOP AND SPREAD NORTHEAST ACROSS THE AREA ON
THURSDAY...GRADUALLY CHANGE OVER TO MAINLY FREEZING RAIN DURING THE
AFTERNOON. THE FREEZING RAIN WILL CONTINUE INTO THURSDAY
NIGHT...CHANGING TO RAIN IN MOST AREAS DURING THE MORNING FRIDAY.

UP TO TWO INCHES OF SNOW AND SLEET MAY ACCUMULATE BEFORE CHANGING
OVER TO ICE. SIGNIFICANT ACCUMULATIONS OF A QUARTER TO A HALF INCH
OF ICE ON ELEVATED SURFACES ARE POSSIBLE. THAT AMOUNT OF ICE
ACCUMULATION COULD DOWN TREE LIMBS AND CAUSE WIDESPREAD POWER
OUTAGES.

.SPOTTER INFORMATION STATEMENT...

INFORMATION ON SNOW AMOUNTS AND ICE ACCUMULATION WILL BE NEEDED FROM
SPOTTERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Craig

When
December 4, 5:00 AM EST to 11:30 PM EST
Where
Craig forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Winter Storm, Alleghany

When
December 4, 6:00 AM EST to December 5, 12:30 AM EST
Where
Alleghany forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Winter Storm, Botetourt

When
December 4, 7:00 AM EST to 11:00 PM EST
Where
Botetourt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Winter Storm, Bedford

When
December 4, 7:30 AM EST to 10:30 PM EST
Where
Bedford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
December 4, 8:15 PM EST to December 5, 3:30 AM EST
Where
Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Winter Storm, Buckingham

When
December 4, 10:30 PM EST to December 5, 4:00 AM EST
Where
Buckingham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Winter Storm, Rockbridge

When
December 5, 12:30 AM EST
Where
Rockbridge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330688, 5330687, 5330689, 5330690, 5330785, 5330786, 5330686.